We exist to improve the lives
of everyone affected by epilepsy

FDA hope to reduce drug mix-ups

2 January, 2002

The US Food and Drug Administration is to implement a series of label changes on drugs that sound or are written similarily to other medications, after a recent warning to doctors and pharmacists concering the anti-epilpetic drug Lamictal.

The FDA issued a warning in December after receiving over 20 reports of pharmacies in the US confusing Lamictal with the anti-fungal drug Lamisil.

The label changes will affect 30 medications and will see the names of these drugs printed in a mix of upper and lower case characters and different coloured letters. The FDA hope that putting, for example, the "-ictal" part of Lamictal in red italics will attract the pharmacists' attention so they don't dispense incorrectly.

Michael Cohen of the Institute for Safe Medication Practices told CNN that consumers could take steps to guard themselves against errors, including:

  • Ask the doctor to write the reason for the medicine right on your prescription. A pharmacist who reads "for epilepsy" is less likely to interpret the doctor's writing as Lamisil instead of Lamictal.
  • Always talk to the pharmacist about a new prescription
  • Never hesitate to question if pills look different from how you remember them.